West Virginia, 2010

Hail in West Virginia, May 14, 2010

May 14, 2010 · NWS PBZ · 11 events in 3 counties and zones

Scattered severe thunderstorms developed across western Pennsylvania, northern West Virginia, and Garrett county Maryland ahead of a cold front moving east across the Ohio Valley. One long lived supercell produced large hail across northern West Virginia and Garrett county, Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across western Pennsylvania, northern West Virginia, and Garrett county Maryland ahead of a cold front moving east across the Ohio Valley. One long lived supercell produced large hail across northern West Virginia and Garrett county, Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 2:05 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 14, 2:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT ACROSS SOUTHWEST PENNSYLVANIA WILL PRODUCE SCATTERED
THUNDERSTORMS THIS EVENING BEFORE MOVING SOUTH OF THE REGION
TONIGHT. HIGH PRESSURE WILL BRING MUCH DRIER AIR INTO THE REGION
TONIGHT AND REMAIN THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT HAS PASSED KPIT AT 18Z AND WILL PASS SOUTHEAST PORTION
OF CWA LATER THIS EVENING. SCATTERED STORMS ALONG THE BOUNDARY MAY
BE SEVERE AND WATCH HAS BEEN ISSUED INTO THE EVENING. LEFTOVER
SHOWERS ALONG BOUNDARY THIS EVENING THEN SHOWERS WILL END AND
CLOUDS WILL BREAK OVERNIGHT AS MUCH DRIER AIR MOVES INTO REGION.
DRY AND COOLER SURFACE HIGH WILL DOMINATE FOR SATURDAY.
TEMPERATURES CLOSE TO MODEL MOS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL INTO SUNDAY. BY SUNDAY NIGHT
STORM SYSTEM MOVING OUT OF THE CENTRAL PLAINS TOWARD THE WESTERN
GREAT LAKES WILL PUSH A WARM FRONT BACK ACROSS REGION WITH CLOUDS
INCREASING BY LATER SUNDAY AND A LOW CHANCE OF SHOWERS LATE SUNDAY
NIGHT. AS FRONT MOVES ACROSS REGION MONDAY EXPECT WIDESPREAD
SHOWERS AND A CHANCE FOR THUNDERSTORMS AS DEEP MOISTURE RETURNS
ACROSS REGION. MODEL MOS SEEMED REASONABLE AND WAS FOLLOWED.  BUILD
OVER THE AREA SATURDAY FOR DRY AND SEASONABLE CONDITIONS. THE
RIDGE WILL FLATTEN SUNDAY...ALLOWING FOR A WEAK IMPULSE TO PERHAPS
CLIP I-70 SOUTHWARD. WITH DEEP MOISTURE LACKING...WILL KEEP SUNDAY
DRY...WITH SOME ENHANCED MID LEVEL CLOUDS SUNDAY AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL TRACK SLOWLY FROM THE CENTRAL MS VALLEY
TO THE EASTERN GREAT LAKES MONDAY NIGHT THROUGH WEDNESDAY. THIS
SYSTEM WILL BRING THE LIKELIHOOD OF SHOWERS MONDAY NIGHT THROUGH
LATE TUESDAY...WITH SCATTERED SHOWERS REMAINING OVER THE REGION
WEDNESDAY. A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE WEST
THURSDAY...BRINGING DRY WEATHER FOR LATE IN THE WEEK.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL FOR THE EXTENDED PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL PUSH SOUTHEAST OF THE REGION BY THIS EVENING.
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM MAINLY SOUTH OF
A KZZV-KPIT-KIDI LINE THROUGH AROUND 23Z. BRIEF MVFR/IFR
RESTRICTIONS ARE POSSIBLE IN STORMS...OTHERWISE SCATTERED TO BROKEN
CUMULUS AROUND 4000 FEET WILL PREVAIL THROUGH 00Z. WEST SURFACE
WINDS WILL GUST TO 25KT AT TIMES...THEN DIMINISH TO 5-8KT AFTER
01Z.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 14, 1:33 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT FRI MAY 14 2010

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001>003-
151845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK-BROOKE-OHIO-
233 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ059-068-069-PAZ021-023-029>032-WVZ004-012-021>023-041-
151845-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
233 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 14, 2:31 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             JEANNETTE               40.33N 79.61W
05/14/2010  E1.00 INCH       WESTMORELAND       PA   PUBLIC

0324 PM     HAIL             1 NW LATROBE            40.32N 79.39W
05/14/2010  E1.00 INCH       WESTMORELAND       PA   TRAINED SPOTTER

0326 PM     HAIL             1 NW LATROBE            40.32N 79.39W
05/14/2010  E1.25 INCH       WESTMORELAND       PA   TRAINED SPOTTER

0326 PM     HAIL             6 WNW LATROBE           40.35N 79.49W
05/14/2010  E1.75 INCH       WESTMORELAND       PA   TRAINED SPOTTER

0329 PM     HAIL             6 NW LATROBE            40.37N 79.46W
05/14/2010  E1.75 INCH       WESTMORELAND       PA   PUBLIC

&&

RCC
Special weather statement, May 14, 2:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT FRI MAY 14 2010

PAZ021-023-029-030-032-142045-
ALLEGHENY PA-FAYETTE PA-INDIANA PA-WASHINGTON PA-WESTMORELAND PA-
338 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WASHINGTON...ALLEGHENY...WESTMORELAND AND INDIANA...

AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH SIDE
TO 4 MILES SOUTHWEST OF MONONGAHELA...OR ALONG A LINE EXTENDING FROM
SOUTH SIDE TO 4 MILES NORTH OF BENTLEYVILLE...MOVING EAST AT 25 MPH.
THESE STORMS MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO 45MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SOUTH SIDE...         NORTH SIDE...
  DOWNTOWN PITTSBURGH...                      BALDWIN...
  MONONGAHELA...        JEFFERSON BORO...     CHARLEROI...
  MONESSEN...           ELIZABETH BORO...     BELLE VERNON...
  DONORA...             WILKINSBURG...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&
Local storm report, May 14, 2:45 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     DERRY                   40.33N 79.30W
05/14/2010                   WESTMORELAND       PA   TRAINED SPOTTER

            TREES DOWN ON PIZZA BARN RD. IN DERRY

&&

RCC
Local storm report, May 14, 2:54 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             HOMESTEAD               40.41N 79.91W
05/14/2010  E0.75 INCH       ALLEGHENY          PA   PUBLIC

0344 PM     HAIL             TURTLE CREEK            40.41N 79.82W
05/14/2010  E0.75 INCH       ALLEGHENY          PA   PUBLIC

&&

RCC
Special weather statement, May 14, 2:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT FRI MAY 14 2010

PAZ031-032-WVZ004-012-142045-
FAYETTE PA-GREENE PA-MARSHALL WV-WETZEL WV-
355 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...GREENE...WETZEL AND MARSHALL...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF GLEN EASTON...OR
ABOUT 5 MILES NORTHEAST OF FAIRVIEW...MOVING EAST AT 50 MPH. THIS
STORM MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  GLEN EASTON...        CAMERON...            DENVER HEIGHTS...
  ROCKLICK...           RYERSON STATION...    ROUND BOTTOM...
  BUZZ...               ROGERSVILLE...        WAYNESBURG...
  MOUNT MORRIS...       BOBTOWN...            CARMICHAELS...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&
Special weather statement, May 14, 3:13 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
413 PM EDT FRI MAY 14 2010

WVZ041-142115-
TUCKER WV-
413 PM EDT FRI MAY 14 2010

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...TUCKER...

AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF PLEASANT
RUN...MOVING EAST AT 35 MPH. THIS STORM MAY PRODUCE HAIL UP TO DIME
SIZE AND WIND GUSTS TO 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  PLEASANT RUN...       SAINT GEORGE...       PARSONS...
  DAVISVILLE...         HAMBLETON...          HENDRICKS...
  ELK...                THOMAS...             BLACKWATER FALLS...
  CANAAN VALLEY STATE PARK...                 GATZMER...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

The radar

The Pittsburgh radar (KPBZ), 99 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Wetzel

When
May 14, 3:15 PM EST
Where
Wetzel County, 0.69 mi S of Burton
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -80.430

Hail, Monongalia

When
May 14, 4:16 PM EST
Where
Monongalia County, 0.87 mi NE of Dellslow
Measured
0.75 in hail
Reported by
Public
Coordinates
39.610, -79.890

Hail, Monongalia

When
May 14, 4:17 PM EST
Where
Monongalia County, 0.87 mi NE of Little Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.560, -79.990

Hail, Monongalia

When
May 14, 4:18 PM EST
Where
Monongalia County, Morgantown
Measured
1.75 in hail
Reported by
Public
Coordinates
39.620, -79.950

Hail, Monongalia

When
May 14, 4:20 PM EST
Where
Monongalia County, 1.27 mi ENE of Uffingtown
Measured
1.75 in hail
Reported by
Public
Coordinates
39.590, -79.950

Hail, Preston

When
May 14, 4:28 PM EST
Where
Preston County, 0.53 mi W of Arthurdale
Measured
1 in hail
Reported by
Public
Coordinates
39.480, -79.830

Hail, Preston

When
May 14, 4:40 PM EST
Where
Preston County, Kingwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.470, -79.680

Hail, Preston

When
May 14, 5:00 PM EST
Where
Preston County, 0.87 mi SE of Terra Alta
Measured
0.88 in hail
Reported by
Public
Coordinates
39.440, -79.540

Hail, Preston

When
May 14, 5:00 PM EST
Where
Preston County, Terra Alta
Measured
1.25 in hail
Reported by
Public
Coordinates
39.450, -79.550

Hail, Preston

When
May 14, 5:50 PM EST
Where
Preston County, Carmel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.330, -79.550

Hail, Wetzel

When
May 14, 6:18 PM EST
Where
Wetzel County, 0.53 mi E of Hundred
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.680, -80.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221813, 221814, 221815, 221816, 221817, 221818, 221819, 221820, 221821, 221822, 221823.